Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 12:48 PM CDT for Franklin County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 12:48 PM CDT (17:48 UTC)
- Expired
- May 31, 2017, 1:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:53 PM CDT | HAIL 1.5 | 4 Wnw Ottawa, KS | |
| May 31, 1:00 PM CDT | HAIL 1 | 2 Wsw Ottawa, KS | WEST EDGE OF OTTAWA. |
| May 31, 1:06 PM CDT | HAIL 1 | 2 S Ottawa, KS | |
| May 31, 1:08 PM CDT | HAIL 1.25 | 1 Sw Ottawa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS53 KTOP 311748
SVRTOP
KSC059-311830-
/O.NEW.KTOP.SV.W.0074.170531T1748Z-170531T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1248 PM CDT WED MAY 31 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Franklin County in east central Kansas...
* Until 130 PM CDT
* At 1248 PM CDT, a severe thunderstorm was located 4 miles northeast
of Pomona, moving east at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Ottawa, Centropolis, Pomona and Rantoul.
This includes Interstate 35 between mile markers 180 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9508 3859 9547 3874 9538 3867 9506
3854 9506
TIME...MOT...LOC 1748Z 287DEG 21KT 3865 9538
HAIL...1.50IN
WIND...<50MPH
$$
Hennecke3 follow-up statements
186
WWUS53 KTOP 311757
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1257 PM CDT WED MAY 31 2017
KSC059-311830-
/O.CON.KTOP.SV.W.0074.000000T0000Z-170531T1830Z/
Franklin-
1257 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...
At 1256 PM CDT, a severe thunderstorm was located over Ottawa, moving
east at 25 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters. At 1253 pm golfball size hail was
reported 4 miles northwest of Ottawa.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Ottawa and Rantoul.
This includes Interstate 35 between mile markers 179 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 9540 3873 9532 3867 9506 3854 9506
3849 9508
TIME...MOT...LOC 1756Z 288DEG 22KT 3862 9530
HAIL...2.00IN
WIND...<50MPH
$$
Hennecke679
WWUS53 KTOP 311802
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
102 PM CDT WED MAY 31 2017
KSC059-311830-
/O.CON.KTOP.SV.W.0074.000000T0000Z-170531T1830Z/
Franklin-
102 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...
At 101 PM CDT, a severe thunderstorm was located over Ottawa, moving
east at 25 mph.
HAZARD...Tennis ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Ottawa and Rantoul.
This includes Interstate 35 between mile markers 180 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 9538 3872 9529 3867 9506 3854 9506
3849 9508
TIME...MOT...LOC 1801Z 288DEG 22KT 3861 9526
HAIL...2.50IN
WIND...<50MPH
$$
Hennecke147
WWUS53 KTOP 311810
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
110 PM CDT WED MAY 31 2017
KSC059-311830-
/O.CON.KTOP.SV.W.0074.000000T0000Z-170531T1830Z/
Franklin-
110 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...
At 109 PM CDT, a severe thunderstorm was located near Ottawa, moving
east at 25 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters. At 108 pm quarter-size hail was
reported in Ottawa.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Ottawa and Rantoul.
This includes Interstate 35 between mile markers 180 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 9538 3872 9529 3867 9506 3854 9506
3849 9508
TIME...MOT...LOC 1809Z 287DEG 21KT 3860 9520
HAIL...2.00IN
WIND...<50MPH
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:47 PM CDT, 1 minute earlier.
Area forecast discussion, May 31, 12:47 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Topeka KS 1247 PM CDT Wed May 31 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Wed May 31 2017 The main focus for today will be the potential for strong to severe storms this afternoon and evening. Early this morning, a surface front was located across northeast Kansas generally oriented from east to west. A few scattered storms driven by the mean flow moved southeast across the area. Additional storm development in Nebraska is expected to stream southeast into north central Kansas and continue to move east through the morning staying generally north of I-70. Main focus for any severe storms this afternoon will be the aforementioned surface front which is expected to be located across central Kansas just south of I-70. Models tend to break the cap in the early to mid afternoon with dewpoints in the low 60s and sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots will also be in place promoting rotating updrafts and possibly supercells, especially with any discrete storms that form initially. Large hail will be possible with any rotating storms. An isolated tornado can also not be ruled out near the surface boundary during the afternoon. Storms may congeal as time goes on, and with steep low level lapse rates and higher LCLs, damaging winds will be possible during the afternoon and into the evening. Another round of storms is expected to develop late tonight as the low level jet ramps up in conjunction with another subtle impulse in the mean mid- level flow. Shear will still be near 30 knots overnight and storms may form into a complex and be capable of strong winds and hail. The bulk of this precipitation is expected to stay in very far northeast Kansas. As for temperatures, highs today will range from the upper 70s to low 80s, with lows tonight warmer than previous nights in the low 60s. .LONG TERM...(Thursday through Tuesday) Issued at 332 AM CDT Wed May 31 2017 By Thursday heights rise with weak upper ridging forecast to build across the area. Any low level boundaries should also mix north out of the area so precip chcs should trend downward Thursday and Thu night. By Friday the region will become influenced by a weak subtropical upper wave that is forecast to drift across the area. Expect only sct at best diurnal convection given lack of any boundaries in the area so will keep precip chcs modest until later Friday night into Saturday when another cold front will slide into the area. The timing of this front is uncertain especially later Saturday when the ECMWF shows mainly dry conds while the GFS has widespread precip so stay tuned as the forecast for Sat may change. Dry weather should then occur Sunday into early next week as a large upper low deepens across the Great Lakes and forces cool high pressure southward through the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed May 31 2017 Will continue with a few hours of VCTS with continuing convection firing to the northwest of the terminals and will watch trends for prevailing TS. Too much uncertainty for additional convection at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Omitt AVIATION...65
Hazardous weather outlook, May 31, 3:55 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 AM CDT Wed May 31 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-010900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 AM CDT Wed May 31 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered t-storms will develop this afternoon mainly south of I-70. The main hazards with the storms will be large hail and damaging winds although an isolated brief tornado cannot be ruled out. The main risk for severe storms today should occur between 2pm and 7pm. More storms are expected to develop later tonight and a few of those could also produce hail and gusty winds along with locally heavy rains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. T-storms will be possible across the area Friday night through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm mainly south of I-70. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 31, 12:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 4 SW AUBURN 38.87N 95.87W
05/31/2017 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&Local storm report, May 31, 12:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL 4 S AUBURN 38.85N 95.82W
05/31/2017 M1.50 INCH OSAGE KS TRAINED SPOTTER
&&Local storm report, May 31, 12:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL 2 WNW CARBONDALE 38.82N 95.72W
05/31/2017 E1.75 INCH OSAGE KS TRAINED SPOTTER
HAIL LASTED FOR THREE MINUTES. THE DURATION
OF THE HAIL EVENT WAS 3 MINUTES.
&&Special weather statement, May 31, 12:32 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Topeka KS 1232 PM CDT WED MAY 31 2017 KSZ038-039-055-311800- Wabaunsee-Shawnee-Osage- 1232 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHAWNEE... SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 100 PM CDT... At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Harveyville, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Auburn, Burlingame, Scranton and Harveyville. This includes Kansas Turnpike between mile markers 157 and 168. LAT...LON 3879 9606 3892 9599 3889 9569 3874 9575 TIME...MOT...LOC 1732Z 282DEG 21KT 3885 9593 Hennecke
Special weather statement, May 31, 12:38 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1238 PM CDT WED MAY 31 2017
KSZ040-056-311815-
Douglas-Franklin-
1238 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 115 PM CDT...
At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Grove, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Baldwin City, Wellsville, Pleasant Grove and Vinland.
This includes Interstate 35 between mile markers 195 and 198.
LAT...LON 3869 9507 3866 9507 3874 9537 3889 9530
3886 9506 3870 9506
TIME...MOT...LOC 1738Z 282DEG 21KT 3880 9528
HenneckeLocal storm report, May 31, 12:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL OVERBROOK 38.78N 95.56W
05/31/2017 E1.00 INCH OSAGE KS PUBLIC
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 40 min |
| May 30, 8:13 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 30, 8:58 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 31, 2:44 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 3:19 AM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| May 31, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 5:48 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 31, 10:22 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 31, 10:46 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| May 31, 11:14 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| May 31, 11:46 AM CDT | Special Weather Statement | TOP | Shawnee | 44 min |
| May 31, 11:50 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 25 min |
| May 31, 12:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 35 min |
| May 31, 12:32 PM CDT | Special Weather Statement | TOP | Osage | 28 min |
| May 31, 12:38 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| May 31, 12:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 28 min |
| May 31, 12:56 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| May 31, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 15 min |
| May 31, 1:42 PM CDT | Areal Flood Advisory | TOP | Franklin | 63 min |
| May 31, 1:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.